Three year old Labrador developed skin allergies this Spring for the first time ever.
We have changed food and everything she ingest with no relief.
She has taken Benadryl ( 75 mg twice a day for a month ), then three Zyrtec a day for 3 to 4 weeks, now she is taking Claritin ( three a day ). No real relief.
She took prednisone for two weeks while taking Zyrtec, and got complete relief. But, the scratching, biting started again as we were weaning her off the prednisone ( when she was down to one tab every other day ).
The next drug we are considering is cyclosporine. I am seeking any one's experience with this treatment.
I use Atopica (Cyclosporine) for my Bulldog and it has been great for him.He has been on all kinds of other meds for his allergies in the past and the Atopica has been the best med of them all.He takes 100mg 2-3 times a week.When he first went on it ,He took it every day for a month then every other day for a month and now he is down to 2-3 a week.His skin was so raw before he went on it.The steroids would work for so long and then when he would go off of them he would get raw again and then we would have to change his meds to something else.The streroids would help as long as he was on them daily,But we didnt like keeping him on them all the time like that.Benadryl never really worked for him.We tried changing his food but that never really worked.I would try the Atopica and see if it would help.I hope your baby gets to feeling better soon.Take care and keep us posted.
I started Sophie on Atopica yesterday along with predawns. She got relief from the use of the prednisone, and hopefully the Atopica will give her long term relief.
My vet said she may have some vomiting, but they get used to the Atopica over time.
He said he had to give it to his dog with some food in order to keep it down. He had good results with it.
Did your dog have any vomiting?
Your results help me decide to give it to Sophie. Thanks for the info. I will keep you posted.
When my Bulldog went on the Atopica he was fine.It has been the best med for him.Sometimes if he starts to look like he is getting irriatated we put him on steroids every other day for a week.But we havnt had to do that much.His skin would get so bad that he would bleed and then he would get yeast as well.But since he has been on this,he is so much better and we can tell that he feels better to.I hope that the Atopica helps Sophie soon,i am sure that you will be able to tell a big difference in her.Please keep me posted and if you have any questions just let me know.Take care and God Bless
My beloved mixed breed had been on generic cyclosporine (Teva pharmaceuticals) for about one year. It is the only thing that has worked for his allergies. He used to lick until he made sores and he would get frequent ear infections. These symptoms have abated. He has blood work taken regularly-so far no ill effects from this med.. I joined Walgreen's Rx club for $20 annual membership and found the best price-90 caps of 50mg cost about $120.00. Did you know you can also go to Costco pharmacy without being a member & get meds there? Price is comparable, Walgreens is closer for me!
I have noticed on occasion that he licks his lips the evening after receiving an AM dose of medication. He's on 150mg every 3 days, (he weighs about 75 pounds). The vet said this lip "smacking" could be a sign of stomach upset and recommended a probiotic/ with active bacteria. He recommended Lactoquil. I use it, makes sense and I think it helps. They recently reformulated Lactoquil and it contains more inulin (probiotic) which I think can cause gas (it does in humans-check your bread label on those double fiber breads!).. So I give my pooch a tiny piece of the Lactoquil chew! Wish someone would discover a cure, dislike giving meds but my dog's quality of life is great now!
One thing many people do not realize is that if a dog has a food allergy that it takes up to 6 weeks for that allergy to not affect the dog once the food has been switched over to another food. When you are checking a dog over for a food allergy, you cannot give him ANY OTHER type of food OR any types of treats. He may only have ONE food, no treats. Finding a food that will not cause problems can take several months of hit and misses.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.